Wisconsin, 2020

Damaging Wind in Wisconsin, August 23, 2020

August 23, 2020 · NWS MKX · 1 event in 1 county or zone

A severe thunderstorm developed on the lake breeze front and produced wind damage from Brookfield to New Berlin in eastern Waukesha County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A severe thunderstorm developed on the lake breeze front and produced wind damage from Brookfield to New Berlin in eastern Waukesha County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 23, 1:20 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 23, 1:20 PM CST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
220 PM CDT Sun Aug 23 2020

.SHORT TERM...
(Issued 220 PM CDT Sun Aug 23 2020)

Tonight through Monday:

Visible satellite loop shows CU field percolating a bit ahead of
weak surface/925 trough axis. MLCAPE values are 1000-1500 j/kg
with some moisture convergence noted. So will keep mention of
mainly isolated activity going into the early evening hours with
the best chance in the far eastern cwa. After passage of weak trough
this evening, weak high pressure and DAVA should prevail. This
should result in quiet conditions into Monday. There is an
evolving 850/925 waa regime that will result in building heat and
a nudge upward in dew points into Monday. The primary
baroclinicity should reside to our north. This should focus the
storms. With 925/850 temps on the rise would expect highs to reach
near 90 for many areas with the dew points around 70.

Monday night:

With some mid level energy riding along baroclinic zone to the
north of us we will likely see an MCS form and then track ese
towards srn WI during this period. At this time have the highest
pops in the north, trailing off a bit into the far south. Per
SWODY2, some severe potential with this activity. Gusty winds/hail
the likely threats. Not all models bring this all the way into
southern WI, so some uncertainty remains, though highest
confidence at the moment would be more in our north towards
central WI. However these, MCS's more of ten than not, like to
track farther than we think, so we shall see and adjust pops
accordingly as we draw closer.

Collar

&&

.LONG TERM...
(Issued 220 PM CDT Sun Aug 23 2020)

Tuesday through Sunday:

A MCS may linger just beyond 12Z Tue over srn WI. Otherwise, weak warm,
moist advection will continue ahead of the approaching upper ridge
axis, but stronger forcing will be well north for Tue nt- Wed. The
upper ridging will flatten as it shifts across the area on Wed but
a cap should build in. Hot and humid conditions are expected and will
continue into Thu. A broad upper upper trough and wnwly flow will then
return for Thu nt-Fri along with the passage of its cool front. Another
round or two of convection is expected. A ridge of high pressure will
then shift ewd across WI for Sat-Sat nt with a pleasant airmass in place
for the weekend.

Gehring

&&

.AVIATION...
(Issued 220 PM CDT Sun Aug 23 2020)

VFR this period with weak trough passing through to the east of
the area this evening. Will have to keep an eye on any isolated
showers or thunderstorms that may develop in the peak heating
ahead of the boundary. This would occur mainly in far eastern WI
from mid afternoon through early evening. Coverage looks quite spotty
at this point. Otherwise and continued VFR overnight into Monday.

Collar

&&

.MARINE...
(Issued 220 PM CDT Sun Aug 23 2020)

A ridge of high pressure will build into Lake MI for Monday. Low
pressure and a frontal boundary will bring the threat of storms
to the Lake area from late Monday into Tuesday. Some stronger
storms are possible, especially in central and southern sections
Monday night into Tuesday.

Collar

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Aug 23, 2:03 PM CST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
303 PM CDT Sun Aug 23 2020

WIZ046-047-051-052-056>060-062>072-242015-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
303 PM CDT Sun Aug 23 2020

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A few thunderstorms will be possible into early this evening in
far eastern Wisconsin.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Heat indices will be in the mid 90s Monday through Wednesday.

There will be a chance for thunderstorms Monday evening through
Tuesday. A few strong storms will be possible during this time.

Additional thunderstorm chances are expected for Thursday and
Friday with a small chance on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-242015-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
303 PM CDT Sun Aug 23 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A few thunderstorms will be possible into early this evening.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

There will be a chance for thunderstorms Monday evening through
Tuesday.  A few strong storms will be possible during this time.

Additional thunderstorm chances are expected for Thursday and
Friday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-242015-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
303 PM CDT Sun Aug 23 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

A few thunderstorms will be possible through early this evening.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Periodic chances for storms will continue across the northern
portion of Lake Michigan for much of the week. Chances will expand
to include the southern portion of the lake Monday night and
Tuesday, and again late in the week.

Collar
www.weather.gov/mkx

In the hours before

Special weather statement, Aug 23, 5:11 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
611 PM CDT Sun Aug 23 2020

WIZ065-066-232345-
Waukesha-Milwaukee-

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MILWAUKEE AND
NORTHEASTERN WAUKESHA COUNTIES...

At 610 PM CDT, a strong thunderstorm was located over northwestern
Milwaukee, moving south at 5 mph.

Winds of 30 to 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Milwaukee, Waukesha, West Allis, Wauwatosa, New Berlin, Brookfield,
Menomonee Falls, Whitefish Bay, Pewaukee, Brown Deer, Sussex, Fox
Point, Elm Grove, West Milwaukee, Glendale, Butler, River Hills,
Lannon, Shorewood and Marquette University.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4305 8789 4303 8790 4302 8790 4301 8789
      4298 8821 4319 8819 4319 8793 4312 8790
      4307 8787
TIME...MOT...LOC 2310Z 352DEG 4KT 4313 8805

DDV
Special weather statement, Aug 23, 5:43 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
643 PM CDT Sun Aug 23 2020

WIZ065-066-240015-
Waukesha-Milwaukee-

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MILWAUKEE AND EAST
CENTRAL WAUKESHA COUNTIES...

At 643 PM CDT, a strong thunderstorm was located over Elm Grove,
moving south at 15 mph.

Winds of 30 to 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Milwaukee, Waukesha, West Allis, Wauwatosa, New Berlin, Brookfield,
Greenfield, Menomonee Falls, Muskego, Greendale, Pewaukee, Hales
Corners, Elm Grove, Franklin, Butler, State Fair Park and Milwaukee
Co Zoo.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4312 8815 4309 8798 4290 8801 4295 8829
TIME...MOT...LOC 2343Z 019DEG 11KT 4303 8811

DDV

The radar

The Milwaukee radar (KMKX), 36 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Waukesha

When
August 23, 5:45 PM CST to 5:58 PM CST
Where
Waukesha County, 1.66 mi ESE of Brookfield to 0.83 mi E of New Berlin
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
43.060, -88.120

Multiple trees and some wires down across Brookfield and New Berlin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905006.